Cognitive Impairment Associated With Atorvastatin and Simvastatin

Deborah S. King, Pharm.D.; Amanda J. Wilburn, Pharm.D.; Marion R. Wofford, M.D., M.P.H.; T. Kristopher Harrell, Pharm.D.; Brent J. Lindley, Pharm.D.; Daniel W. Jones, M.D.

Disclosures

Pharmacotherapy. 2003;23(12) 

In This Article

Abstract and Introduction

Clinical guidelines for cholesterol testing and management have been updated recently. With the evolving recognition of benefits and intensified recommendations for cholesterol management, many more patients will require cholesterol-lowering drugs. All the statins share similar adverse-effect profiles, with a low overall frequency of undesirable effects. Emerging data associate statins with a decreased risk of Alzheimer's disease; however, we report two women who experienced significant cognitive impairment temporally related to statin therapy. One woman took atorvastatin, and the other first took atorvastatin, then was rechallenged with simvastatin. Clinicians should be aware of cognitive impairment and dementia as potential adverse effects associated with statin therapy.

From cholesterol lowering to blood pressure reduction, the seemingly endless benefits attributed to statins have significantly increased the use of this class of drugs over the past few years. Clinical trials clearly demonstrate the effectiveness of statins in primary and secondary prevention of coronary artery disease. Other uses of statins are emerging, such as for reduction of recurrent events after acute coronary syndrome and as part of immunosuppression therapy after organ transplantation. As a result of the new recognition of benefits and intensified recommendations for cholesterol management, many more patients will require cholesterol-modifying drugs.

Though cognitive impairment is a rare adverse effect, clinicians must be able to recognize the potential association between this effect and statin therapy. We describe two patients who shared a similar presentation of cognitive impairment and discuss one patient reported previously.[1] Both of our patients showed decreased cognition that was slow in onset, with progressively worsening symptoms temporally related to statin therapy. In both patients, the cognitive impairment completely resolved within 1 month after statin discontinuation.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....